North Dakota, 2014Blizzard in North Dakota, January 3 to 4, 2014
January 3 to 4, 2014 · NWS BIS · 18 events in 18 counties and zones
A strong Alberta Clipper brought strong winds, mixed precipitation, and colder air to the Northern Plains January 3rd and 4th. Warm air spreading east ahead of the storm during the morning of the 3rd brought mainly freezing rain across much of western and central North Dakota.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Alberta Clipper brought strong winds, mixed precipitation, and colder air to the Northern Plains January 3rd and 4th.
Warm air spreading east ahead of the storm during the morning of the 3rd brought mainly freezing rain across much of western and central North Dakota. The freezing rain acted to harden the existing loose snow cover, and prevented blizzard conditions from occurring over a much larger area than what actually took place. Once colder air was pulled into the region precipitation changed to all snow.
While snow was limited to no more than two inches, where the snow did fall it combined with winds in excess of 40 miles per hour to result in blizzard conditions. Locations impacted included southwestern North Dakota, north central North Dakota along and north of Highway 2, and the northern James River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 3, 12:59 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Jan 3, 12:59 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1259 PM CST FRI JAN 3 2014
.UPDATE...
ISSUED AT 1259 PM CST FRI JAN 3 2014
AN AREA OF LIGHT RAIN CONTINUES TO MOVE ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON. EVEN THOUGH SURFACE TEMPERATURES ARE
ABOVE FREEZING...MOST ROAD TEMPERATURES ARE BELOW FREEZING
CREATING HAZARDOUS DRIVING CONDITIONS. WILL CONTINUE TO HANDLE
THIS UNIQUE SITUATION WITH A SPECIAL WEATHER STATEMENT.
ALSO DECIDED TO KEEP THE BLIZZARD HEADLINES AS IS FOR THIS UPDATE.
THE COLD FRONT IS CURRENTLY ALONG THE INTERNATIONAL BORDER WITH
36-KNOT WIND GUSTS ALREADY BEING REPORTED OVER SOUTHWESTERN
SASKATCHEWAN. THE LATEST GFS/ECMWF PROG THE FRONT TO MOVE THROUGH
THE AREA LATER THIS AFTERNOON AND EARLY EVENING...WITH THE LATEST
NAM BEING THE SLOWER OUTLIER.
ONLY FRESHENED UP THE GRIDS BASED ON CURRENT OBS/TRENDS. THE
UPDATED PRODUCTS HAVE BEEN SENT.
UPDATE ISSUED AT 1028 AM CST FRI JAN 3 2014
AN INTERESTING SCENARIO HAS SET UP ACROSS THE AREA THIS MORNING.
SURFACE TEMPERATURES OVER WESTERN NORTH DAKOTA ARE IN THE MID TO
UPPER 30S AND PRECIPITATION IS FALLING AS RAIN. HOWEVER...DESPITE
AIR TEMPERATURES INTO THE LOWER AND MID 30S...ROADS AND SIDEWALKS
WILL BE SLICK DUE TO THOSE SURFACES REMAINING BELOW FREEZING.
DECIDED TO HANDLE THIS SCENARIO WITH AN SPS FOR NOW AND WILL RE-
EVALUATE THE CONDITIONS FOR THE 1 PM CST UPDATE.
OTHERWISE...THE LATEST SHORT-RANGE GUIDANCE HAS SLOWED THE
PROGRESSION OF THE COLD FRONT/BLIZZARD CONDITIONS THROUGH THE
AREA BY ABOUT THREE HOURS TONIGHT. ADJUSTED THE HOURLY POPS/WX
ACCORDINGLY AND KEPT THE HEADLINES THE SAME FOR THIS UPDATE. THE
UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT.
UPDATE ISSUED AT 631 AM CST FRI JAN 3 2014
MINOR ADJUSTMENTS WERE MADE TO PRECIPITATION CHANCES THIS MORNING
AS RADAR IMAGERY INDICATES A FEW ECHOES ARE FURTHER ACROSS
NORTH CENTRAL NORTH DAKOTA THAN EXPECTED. THE MAIN PROBLEM TODAY
WILL BE THE DEVELOPMENT OF BLIZZARD CONDITIONS AS WINDS INCREASE
THIS AFTERNOON.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 343 AM CST FRI JAN 3 2014
THE HIGHLIGHT OF THE SHORT TERM IS EXPECTED THE BLIZZARD ACROSS
ALL OF WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON INTO
SATURDAY MORNING.
THE 00 UTC DETERMINISTIC SUITE IS IN GOOD AGREEMENT ON WHAT APPEARS
TO BE A VERY SIMILAR BLIZZARD SETUP TO WHAT OCCURRED LAST
WEEKEND. TWO POTENT COLD FRONTS ACROSS ALBERTA AND SASKATCHEWAN
THIS MORNING WILL RAPIDLY PROPAGATE SOUTHEAST ACROSS WESTERN AND
CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. IMPRESSIVE NEAR
25 MB/6 HR PRESSURE RISES ARE FORECAST IN THE WAKE OF THE LEADING
FRONT...WITH THE SECONDARY FRONT ABOUT 100 MILES IN TRAIL. 0.5 KM
WINDS OF 40 TO 50 KTS WILL BE SIGNIFICANTLY ALIGNED WITH THE STRONG
ISALLOBARIC COMPONENT OF THE WIND TO PRODUCE WIDESPREAD GUSTS OF
40 TO 50 KTS IN THE WAKE OF THE COLD FRONTS. THIS IS ABOVE ALL
GUIDANCE WHICH FELL WELL SHORT ON WINDS DURING THE LAST BLIZZARD.
WHILE TEMPERATURES WILL WARM ABOVE FREEZING TODAY IN THE WARM
SECTOR OF THE SURFACE LOW...AS WAS SEEN LAST WEEKEND...THE CRUST
THAT MAY DEVELOP WILL NOT BE ABLE TO WITHSTAND THESE STRONG WINDS.
FURTHERMORE...ONE TO TWO INCHES OF FRESH SNOW IS EXPECTED IN
CONJUNCTION WITH THE BEGINNING OF THE STRONG WINDS. THUS...WIDESPREAD
NEAR ZERO VISIBILITIES ARE EXPECTED...AND THE BLIZZARD WATCH HAS
BEEN UPGRADED TO A BLIZZARD WARNING. THE WARNING GOES INTO EFFECT
AT 21 UTC ACROSS THE US HIGHWAY 2 AND 85 CORRIDORS WHERE THE
FRONTS WILL FIRST ARRIVE...AND ACROSS THE REMAINDER OF THE AREA AT
00 UTC. THE WARNINGS WILL BE IN EFFECT UNTIL 18 UTC SATURDAY.
IN REGARDS TO PRECIPITATION THIS MORNING...FOLLOWED WET BULB
TEMPERATURES TO GAGE THE STRENGTH OF THE WARM LAYER ALOFT. DRY
AIR IN THE 925 TO 850 MB LAYER SHOULD CAUSE THE WARM LAYER ALOFT
TO COOL FROM +4 TO +6 C...TO +1 TO +3 C. THIS SHOULD LIMIT THE
PRECIPITATION TYPES ASSOCIATED WITH THE LOW PRECIPITATION CHANCES
THIS MORNING SOUTH TO A SNOW AND SLEET MIX BEFORE TEMPERATURES
WARM ENOUGH AT THE SURFACE TO SUPPORT ALL RAIN BEFORE THE ARRIVAL
OF THE ARCTIC AIR.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 343 AM CST FRI JAN 3 2014
BLIZZARD CONDITIONS SHOULD BE OUT OF THE AREA BY SATURDAY
AFTERNOON BASED ON THE 00 UTC NAM/ECMWF/GFS/GEM GLOBAL AND 03 UTC
SREF MEAN.
THE MAIN FORECAST PROBLEM QUICKLY BECOMES TEMPERATURES AFTER THAT.
THE ECMWF CONTINUES TO ADVERTISE COLDER TEMPERATURES THAN
CONSENSUS...BUT THERE IS MUCH UNCERTAINTY WITH HOW COLD IT WILL
ACTUALLY GET. WINDS DO NOT GO CALM OVER THE AREA...SO MIXING WILL
KEEP TEMPERATURES UP A BIT. CLOUDS COULD ALSO BE A PROBLEM...BUT
PROBABLY NOT OVER THE CENTER OF THE SURFACE HIGH. BASED ON
RESPECT FOR THE ECMWF-DERIVED TEMPERATURES AND GENERAL AGREEMENT
ON THE TRACK OF THE SURFACE HIGH ACROSS THE MISSOURI
SLOPE...TEMPERATURES WERE LOWERED SLIGHTLY FOR SUNDAY...MONDAY AND
TUESDAY MORNINGS.
THERE IS FAIR AGREEMENT THAT ARCTIC AIR WILL REMAIN IN PLACE
THROUGH MIDWEEK...THOUGH TEMPERATURES WILL GRADUALLY WARM BEYOND
TUESDAY MORNING.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1259 PM CST FRI JAN 3 2014
VFR CONDITIONS IN LIGHT RAIN WILL CONTINUE OVER WESTERN AND
CENTRAL NORTH DAKOTA THIS AFTERNOON. BLIZZARD CONDITIONS WITH WIND
GUSTS UP TO 45 KNOTS AND ASSOCIATED LIFR CONDITIONS WILL DEVELOP
FROM NORTHWEST TO SOUTHEAST LATER THIS AFTERNOON AND EVENING. LIFR
CONDITIONS SHOULD GRADUALLY IMPROVE TO VFR NORTH AFTER 09Z...THEN
ALONG THE I-94 CORRIDOR AFTER 12Z.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL NOON CST /11 AM MST/ SATURDAY FOR
NDZ001>005-009>013-017>019-021-031>033-040-041-043-044.
BLIZZARD WARNING FROM 6 PM CST /5 PM MST/ THIS EVENING TO NOON
CST /11 AM MST/ SATURDAY FOR NDZ020-022-023-025-034>037-042-
045>048-050-051.
&&
UPDATE...TM
SHORT TERM...AYD
LONG TERM...SCHECK
AVIATION...TM
Hazardous weather outlook, Jan 3, 4:31 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
431 AM CST FRI JAN 3 2014
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-041045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
431 AM CST FRI JAN 3 2014 /331 AM MST FRI JAN 3 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT FOR ALL OF WESTERN AND CENTRAL
NORTH DAKOTA BEGINNING THIS AFTERNOON AND EVENING...CONTINUING INTO
SATURDAY MORNING. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
BLIZZARD CONDITIONS WILL GRADUALLY IMPROVE THROUGH SATURDAY
MORNING...AND BE OUT OF THE AREA BY SATURDAY AFTERNOON.
FOLLOWING THE BLIZZARD...LOW TEMPERATURES TO 30 BELOW WITH WIND
CHILLS TO 60 BELOW ZERO ARE POSSIBLE SATURDAY NIGHT THROUGH
TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WINTER WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE IN BISMARCK.
AYD/SCHECK
In the hours before
Special weather statement, Jan 3, 9:51 AM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
951 AM CST FRI JAN 3 2014
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031900-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
951 AM CST FRI JAN 3 2014 /851 AM MST FRI JAN 3 2014/
...LIGHT FREEZING RAIN THIS FRIDAY MORNING...
LIGHT FREEZING RAIN WILL CONTINUE TO MOVE ACROSS MUCH OF WESTERN
AND CENTRAL NORTH DAKOTA THIS FRIDAY MORNING. DESPITE AIR TEMPERATURES
RISING INTO THE LOWER AND MID 30S...ROADS AND SIDEWALKS WILL BE
SLICK DUE TO THOSE SURFACES REMAINING BELOW FREEZING. BE PREPARED
TO SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.
CK/KS
Special weather statement, Jan 3, 12:46 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1246 PM CST FRI JAN 3 2014
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
1246 PM CST FRI JAN 3 2014 /1146 AM MST FRI JAN 3 2014/
...LIGHT FREEZING RAIN THIS AFTERNOON...
LIGHT FREEZING RAIN WILL CONTINUE TO MOVE ACROSS MUCH OF WESTERN
AND CENTRAL NORTH DAKOTA THIS AFTERNOON. DESPITE AIR TEMPERATURES
RISING INTO THE LOWER AND MID 30S...ROADS AND SIDEWALKS WILL BE
SLICK DUE TO THOSE SURFACES REMAINING BELOW FREEZING. BE PREPARED
TO SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.
TM
Blizzard, Renville
- When
- January 3, 3:00 PM CST to 9:00 PM CST
- Where
- Renville forecast zone
- Reported by
- Social Media
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard. There were numerous reports of zero visibility received through social media.
Blizzard, Mountrail
- When
- January 3, 3:00 PM CST to 9:00 PM CST
- Where
- Mountrail forecast zone
- Reported by
- Social Media
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard. There were numerous reports of zero visibility received through social media.
Blizzard, Burke
- When
- January 3, 3:00 PM CST to 9:00 PM CST
- Where
- Burke forecast zone
- Reported by
- Social Media
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard. There were numerous reports of zero visibility received through social media.
Blizzard, Ward
- When
- January 3, 3:00 PM CST to 9:00 PM CST
- Where
- Ward forecast zone
- Reported by
- Social Media
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard. There were numerous reports of zero visibility received through social media.
Blizzard, Bottineau
- When
- January 3, 3:00 PM CST to 9:00 PM CST
- Where
- Bottineau forecast zone
- Reported by
- Social Media
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard. There were numerous reports of zero visibility received through social media.
Blizzard, McHenry
- When
- January 3, 3:00 PM CST to 9:00 PM CST
- Where
- McHenry forecast zone
- Reported by
- Social Media
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard. There were numerous reports of zero visibility received through social media.
Blizzard, Rolette
- When
- January 3, 3:00 PM CST to 9:00 PM CST
- Where
- Rolette forecast zone
- Reported by
- Social Media
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard. There were numerous reports of zero visibility received through social media.
Blizzard, Pierce
- When
- January 3, 3:00 PM CST to 9:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Social Media
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard. There were numerous reports of zero visibility received through social media.
Blizzard, Slope
- When
- January 3, 5:00 PM CST to 11:00 PM CST
- Where
- Slope forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard. Transportation officials advised no travel.
Blizzard, Golden Valley
- When
- January 3, 5:00 PM CST to 11:00 PM CST
- Where
- Golden Valley forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard. Transportation officials advised no travel.
Blizzard, Billings
- When
- January 3, 5:00 PM CST to 11:00 PM CST
- Where
- Billings forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard. Transportation officials advised no travel.
Blizzard, Bowman
- When
- January 3, 5:00 PM CST to 11:00 PM CST
- Where
- Bowman forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard. Transportation officials advised no travel.
Blizzard, Hettinger
- When
- January 3, 5:00 PM CST to 11:00 PM CST
- Where
- Hettinger forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard. Transportation officials advised no travel.
Blizzard, Adams
- When
- January 3, 5:00 PM CST to 11:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard. Transportation officials advised no travel.
Blizzard, Sheridan
- When
- January 3, 5:00 PM CST to 11:00 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with a period of falling snow to produce a blizzard.
Blizzard, Wells
- When
- January 3, 5:00 PM CST to 11:00 PM CST
- Where
- Wells forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard.
Blizzard, Foster
- When
- January 3, 7:00 PM CST to January 4, 2:00 AM CST
- Where
- Foster forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard.
Blizzard, Stutsman
- When
- January 3, 7:00 PM CST to January 4, 2:00 AM CST
- Where
- Stutsman forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Winds gusting to forty miles per hour combined with falling snow to produce a blizzard.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, January 3, 20142 deaths · 1 injured · 1 event
- Cold in Wisconsin, January 3, 20142 deaths · 2 events
- Coastal Flood in New Hampshire, January 3, 2014$250,000 · 1 event
- Coastal Flood in Maine, January 3, 2014$40,000 · 2 events
- Winter Storm and High Wind in Wyoming, January 3 to 4, 2014$20,000 · 77 kt wind · 6 events
- Blizzard in North Dakota, January 3 to 4, 201418 events
- Blizzard in Minnesota, January 3 to 4, 20149 events
- Winter Storm and Winter Weather in Michigan, January 3 to 4, 20148 events
- Winter Storm and Winter Weather in Colorado, January 3 to 5, 20148 events
- Blizzard in South Dakota, January 3, 20147 events
- Frost and Freeze in Texas, January 3, 20145 events
- Debris Flows and Heavy Rain in Hawaii, January 3 to 6, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487485, 487488, 487489, 487490, 487491, 487492, 487493, 487494, 487475, 487477, 487478, 487479, 487480, 487481, 487497, 487498, 487500, 487501.